Immunotherapy has become an important pillar for the management of advanced cancer. Immune-related adverse events including endocrinopathies have been well described with programmed cell death 1 inhibitors such as pembrolizumab. While thyroid dysfunction is the most common endocrinopathy associated with pembrolizumab, new-onset autoimmune diabetes mellitus (DM) is extremely rare. The authors report a case of pembrolizumab-induced primary hypothyroidism and type 1 diabetes mellitus presenting with diabetic ketoacidosis (DKA). A 59-year-old female patient was treated with pembrolizumab for a stage 4 lung adenocarcinoma. She presented to the emergency department with hyperglycaemia-related signs and symptoms, such as polyuria, polydipsia, weight loss, vomiting, asthenia and dehydration, 3 weeks after her first dose of pembrolizumab. Laboratory evaluation revealed hyperglycaemia, hyperketonaemia and high anion gap metabolic acidaemia consistent with DKA. After prompt and adequate treatment of DKA, she transitioned to s.c. basal-bolus insulin. The diagnose of autoimmune DM was established based on the undetectable C-peptide levels and seropositivity for antiglutamic acid decarboxylase antibodies. Additional hormonal parameters revealed overt hypothyroidism and levothyroxine therapy was initiated. This case highlights the importance of blood glucose and thyroid function monitoring as an integral part of cancer treatment protocols for pembrolizumab and other immune checkpoint inhibitors.
Programmed cell death 1 (PD1) inhibitors such as pembrolizumab can cause endocrine immune-related adverse events (irAE), including thyroid dysfunction and type 1 diabetes mellitus (T1DM).
Thyroid dysfunction is the most frequent endocrine irAE secondary to PD1 inhibitors.
Autoimmune diabetes and possible resultant diabetic ketoacidosis are rare, but life-threatening adverse events associated with pembrolizumab.
Pembrolizumab-induced T1DM often present with relatively low HbAlc levels, reflecting the fulminant onset of β-cell destruction.
Patients treated with pembrolizumab and other immune checkpoints inhibitors should be monitored regularly for hyperglycaemia and thyroid dysfunction.